Oklahoma, 2017

Ice Storm in Oklahoma, January 13 to 15, 2017

January 13 to 15, 2017 · NWS OUN · 12 events in 12 counties and zones

An upper low coming onto the Pacific coast combined with abundant gulf moisture to produce scattered showers on the 13th, transitioning to widespread showers on the 14th and 15th. Temperature hovered near and just below freezing across parts of northern, western, and central Oklahoma allowing much of the precipitation to come in the form of freezing rain.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
$8.2 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper low coming onto the Pacific coast combined with abundant gulf moisture to produce scattered showers on the 13th, transitioning to widespread showers on the 14th and 15th. Temperature hovered near and just below freezing across parts of northern, western, and central Oklahoma allowing much of the precipitation to come in the form of freezing rain. Power outages in the CWA totaled to near 20,000 (mostly in northwest Oklahoma).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 13, 3:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 13, 3:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
332 PM CST Fri Jan 13 2017

.DISCUSSION...
Freezing rain and ice accumulations continue to be the questions
this forecast.

Small area of freezing rain in north central OK this afternoon
will continue to lift NE out of the area. Radars show another area
of precipitation moving into the area from Texas. This
precipitation will move into areas where temperatures are at or
near freezing leading to another round of icy weather.

Temperatures are expected to remain fairly steady tonight so areas
that are at or below freezing right now will likely remain that
way tonight. Models show another round of heavier precipitation
late tonight into Saturday morning across portions of central OK.
Where exactly this area of heavier freezing rain sets up will have
an impact on ice accumulations overnight into the morning. Right
now, the models are showing this area along or near the I-40
corridor which includes the OKC metro area. With this in mind, the
Ice Storm Warning has been extended southward and some adjustments
were made to the freezing rain advisories. Models then show
another round of heavier precipitation affecting NW/N portions of
the fa Saturday afternoon and night.

The freezing line is still expected to begin to slowly shift
northward Saturday and Saturday night so even though precipitation
chances will continue Saturday some locations will only experience
a cold rain instead of freezing rain. How soon and how quickly the
freezing line lifts could have an affect on how much ice
accumulation occurs in a location. The good news is that once
temperatures go above freezing this weekend, they will likely
remain above freezing except for maybe parts of N OK. Temperatures
are expected to warm to above freezing everywhere on Sunday.
Models show the upper low moving across the region Sunday into
Monday leading to fairly widespread rain showers and some
thunderstorms. A few strong to severe storms may also be possible
in parts of southern OK and north TX Sunday night into Monday. The
precipitation is expected to finally end on Monday. After Monday
the forecast remains dry with near or above average temperatures
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  29  35  34  50 /  80  80  70  60
Hobart OK         28  35  34  49 /  70  80  60  80
Wichita Falls TX  32  42  40  59 /  70  70  40  80
Gage OK           25  31  29  39 /  50  90  80  80
Ponca City OK     27  33  31  46 /  60  80  80  50
Durant OK         40  47  45  62 /  70  40  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Ice Storm Warning until 6 AM CST Sunday for OKZ004>020.

     Freezing Rain Advisory until midnight CST tonight for OKZ032-039-
     042-044-045.

     Freezing Rain Advisory until 6 AM CST Saturday for OKZ031-037-
     040.

     Ice Storm Warning until 6 PM CST Saturday for OKZ021>030.

     Freezing Rain Advisory until 6 PM CST Saturday for OKZ033>036-
     038.

TX...Freezing Rain Advisory until midnight CST tonight for TXZ086>090.

     Freezing Rain Advisory until 6 AM CST Saturday for TXZ083>085.

&&

06/25
Hazardous weather outlook, Jan 13, 11:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CST FRI JAN 13 2017

OKZ004>048-050>052-TXZ083>090-141100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.WINTER WEATHER...
WIDELY SCATTERED FREEZING RAIN SHOWERS WILL OCCUR FOR LOCATIONS NEAR
AND NORTHWEST OF I-44...WITH PRECIPITATION INTENSITY INCREASING
TONIGHT.

ANY FREEZING RAIN COULD MAKE FOR ICY ROADS AND WOULD IMPACT TRAVEL.

AN ICE STORM WARNING IS IN EFFECT FOR APPROXIMATELY THE NORTHERN
HALF OF OKLAHOMA THROUGH EARLY SUNDAY. SOUTH OF THE THE ICE STORM
WARNING...A FREEZING RAIN ADVISORY IS IN EFFECT ALONG THE I-44
CORRIDOR...MAINLY THROUGH LATE SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.WINTER WEATHER...
A DANGEROUS WINTER STORM WILL IMPACT OKLAHOMA AND NORTH TEXAS
THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS OF ICE WILL LIKELY
OCCUR ACROSS PARTS OF THE REGION...ESPECIALLY ACROSS PARTS OF
WESTERN AND NORTHERN OKLAHOMA. POWERLINE AND TREE DAMAGE...ALONG
WITH TRAVEL PROBLEMS WILL BE POSSIBLE THIS UPCOMING WEEKEND FROM
THE ICE.

.THUNDERSTORMS...
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
OKLAHOMA AND ADJACENT WESTERN NORTH TEXAS FOR SUNDAY NIGHT INTO
EARLY MONDAY MORNING. DAMAGING WIND GUSTS AND HAIL ARE THE
PRIMARY HAZARDS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jan 13, 11:59 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FREEZING RAIN    WATONGA                 35.85N 98.41W
01/13/2017  E0.00 INCH       BLAINE             OK   FIRE DEPT/RESCUE

            ICE BEGINNING TO DEVELOP ON POWER LINES

&&

JPIKE
Local storm report, Jan 13, 1:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FREEZING RAIN    1 W WEATHERFORD         35.54N 98.71W
01/13/2017  E0.10 INCH       CUSTER             OK   BROADCAST MEDIA

&&

BTHOREN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Caddo

When
January 13, 5:00 PM CST to January 15, 12:00 AM CST
Where
Caddo forecast zone
Reported by
Public
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Report of .25 inch ice accumulations.

Ice Storm, Canadian

When
January 13, 5:00 PM CST to January 15, 12:00 AM CST
Where
Canadian forecast zone
Reported by
Public
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Report of .25 inch ice accumulations.

Ice Storm, Oklahoma

When
January 13, 5:00 PM CST to January 15, 12:00 AM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Reports of 0.25 inches of ice accumulation.

Ice Storm, Custer

When
January 14, 9:00 AM CST to January 15, 2:00 PM CST
Where
Custer forecast zone
Deaths
1 direct, 0 indirect
Property damage
$58,000
Reported by
Broadcast Media
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Slick roads resulted in a car wreck including one fatality and a multi-car pileup. Additionally, electric co-ops reported over 900 outages with an estimated $28K worth of damages.

Ice Storm, Dewey

When
January 14, 9:00 AM CST to January 15, 7:00 PM CST
Where
Dewey forecast zone
Property damage
$584,000
Reported by
Utility Company
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The electric cooperatives reported 861 power outages, likely due to icing, with damage estimates to $584K.

Ice Storm, Ellis

When
January 14, 9:00 AM CST to January 15, 7:00 PM CST
Where
Ellis forecast zone
Property damage
$657,000
Reported by
Broadcast Media
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Numerous tree limbs were reported downed by ice. The electric cooperatives reported 1698 power outages, with $657K worth of damages.

Ice Storm, Major

When
January 14, 9:00 AM CST to January 15, 7:00 PM CST
Where
Major forecast zone
Property damage
$140,000
Reported by
Utility Company
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

The electric cooperatives reported over 150 power outages, likely due to icing, with damage estimates to $140K.

Ice Storm, Roger Mills

When
January 14, 9:00 AM CST to January 15, 7:00 PM CST
Where
Roger Mills forecast zone
Property damage
$322,000
Reported by
Utility Company
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

The electric cooperatives reported damage estimates to $322K.

Ice Storm, Harper

When
January 14, 10:00 AM CST to January 15, 10:00 PM CST
Where
Harper forecast zone
Property damage
$4.1 million
Reported by
Storm Chaser
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Reports of 0.5 inches of ice accumulation. Tree limbs up to 12 inches in diameter broken. Electric cooperatives reported 1891 power outages, with damages in excess of $4088K.

Ice Storm, Woodward

When
January 14, 10:00 AM CST to January 15, 10:00 PM CST
Where
Woodward forecast zone
Injuries
6 direct, 2 indirect
Property damage
$1.4 million
Reported by
Broadcast Media
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Reports of 0.6 inches of ice accumulation. Numerous trees were downed including one on a home. Electric cooperatives reported 3882 power outages, with $1,357K worth of damages. Emergency manager reported 2 injuries due to carbon monoxide and 6 injuries dues to falling debris.

Ice Storm, Woods

When
January 14, 10:00 AM CST to January 15, 10:00 PM CST
Where
Woods forecast zone
Property damage
$984,000
Reported by
Utility Company
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

The electric cooperatives reported over 1000 power outages, likely due to icing, with damage estimates to $984K.

Ice Storm, Garfield

When
January 14, 12:00 PM CST to January 15, 7:00 PM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Report of .25 inches of ice accumulation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Custer2017-01-14Vehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668710, 668711, 668727, 668712, 668713, 668717, 671759, 671761, 668722, 668726, 671760, 668718.